Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jun 3, 2022, 2:49 PM MDT for Larimer County, Colorado. It was in force for 107 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2022, 2:49 PM MDT (20:49 UTC)
- Expired
- Jun 3, 2022, 4:36 PM MDT
- In force
- 107 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 82 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -331 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
675
WGUS55 KBOU 032049
FFWBOU
COC069-032345-
/O.NEW.KBOU.FF.W.0001.220603T2049Z-220603T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
249 PM MDT Fri Jun 3 2022
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
Central Larimer County in north central Colorado...
* Until 545 PM MDT.
* At 249 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...Upper
Buckhorn along County Road 44H, Moondance Way, Stringtown Gulch,
Lower Buckhorn on County Road 27 above Masonville, Crystal
Mountain and Storm Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry gulches is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain.
&&
LAT...LON 4058 10544 4061 10543 4058 10535 4056 10529
4053 10528 4047 10527 4047 10543
FLASH FLOOD...RADAR INDICATED
$$
Meier1 follow-up statement
056
WGUS75 KBOU 032236
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
436 PM MDT Fri Jun 3 2022
COC069-032246-
/O.CAN.KBOU.FF.W.0001.000000T0000Z-220603T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
436 PM MDT Fri Jun 3 2022
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL LARIMER COUNTY...
The heavy rain has ended. Flooding is no longer expected. Please
continue to heed remaining road closures.
LAT...LON 4058 10544 4061 10543 4058 10535 4056 10529
4053 10528 4047 10527 4047 10543
$$
MeierWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 12:25 PM MDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jun 3, 12:25 PM MDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1225 PM MDT Fri Jun 3 2022 .UPDATE... Issued at 1023 AM MDT Fri Jun 3 2022 Water vapor imagery shows a very weak shortwave trough over the Four Corners region amid westerly flow. This shortwave doesn't have much QG ascent associated with it but it does have a good deal of mid to high level moisture with it. There are some high level clouds that are thickest over the western part of our CWA this morning and it begs questioning whether they will suppress the strength of the storms that form later in the day. The thinking is that the clouds will limit instability in the mountains and foothills slightly so the storms that come off the higher terrain and onto the adjacent plains will not be severe. Once these storms reach better instability near the longitude of Fort Morgan, they will intensify and have a good chance of reaching severe limits. The low clouds and associated moisture along with stronger southeasterly winds across far eastern Colorado this morning signal the area that will have better CAPE and shear parameters for the storms later today. This make the towns of Fort Morgan, Sterling, Akron, and Holyoke the focus for seeing damaging wind gusts around 60 mph and perhaps some marginally severe hail. This area may need a Severe Thunderstorm Watch later. The PoPs were increased in and near the towns mentioned since the confidence in storm formation is increasing. The mention of severe storms was added to the gridded forecast there as well. The low clouds and fog along and south of the Palmer Divide have kept temperatures down this morning and it may result in less instability that forecast later today. While storm formation seems likely along the Palmer Divide, they may struggle to reach severe limits as only a storm or two may reach the wind or hail thresholds. && .SHORT TERM...(Today and tonight) Issued at 1216 AM MDT Fri Jun 3 2022 Weak westerly flow aloft will be over the state. At the surface, moderate southerly flow will bring a plume of moisture north into eastern Colorado with models showing dewpoints in the upper 40s to lower 50s. A weak circulation will form over Denver by the late morning that will help pull some higher moisture levels west and increase upslope. CAMs show storms forming along the Front Range around or just after noon time as an upper level disturbance embedded in the westerly flow aloft moves over. By 21z models are showing ML CAPE values between 500 and 1000 j/kg with EC ensemble probabilities showing a decent swatch of 50-70% of at least 500 joules and even 50% of 1000 joules or more across southern Lincoln county. Lapse rates are steep with bulk shear an average of 35 kts with some 40-45 kts over the northeast corner. This will lead to scattered storms with some becoming severe where high winds and large hail will be the biggest threats. Storms will move fairly quickly eastward where they will enter better moisture and antecedent conditions to become severe along and east of a Limon to Sterling line during the evening hours. The shortwave will push east of Colorado after midnight with convection ending soon after. However, east counties could still see come showers close to 6 am Saturday. Highs today will be in the upper 70s to lower 80s with 50s and 60s in the mountains and high mountain valleys under mostly sunny skies. .LONG TERM...(Saturday through Thursday) Issued at 230 AM MDT Fri Jun 3 2022 Next week will be more active with threat of severe storms and locally heavy rainfall on some days. For Saturday, a weak ridge will be spreading across Colorado, while lee troughing is advertised to push eastward onto the plains. That will likely limit the coverage of showers and storms, although a boundary/weak backdoor cold front is expected to sink across the northeastern plains during the afternoon. Models usually underdo these types of boundaries, but it also depends on how much convection/organized outflow develops and pushes out of the northern High Plains, and it's during the afternoon when mixing/boundary weakening is maximized. Nonetheless, anywhere along and behind the boundary, moisture and instability will increase and should be sufficient to produce a few storms. Right now that looks to be from northern Weld County east/southeast to around Akron and point north. MLCAPE is still advertised to be lower tomorrow, on the order of just a few hundred J/kg so the severe threat would be lower, but strong gusty outflow winds would still be possible. A weak shortwave is still advertised to move across our area Sunday morning. This timing won't be optimal for convection since it's not coincident with peak heating. However, we still expect a few high based showers and storms around given sufficient mid/upper level moisture which is increasing as a plume moves in off the Pacific and across the Great Basin. And, there's still a threat of a couple stronger storms if low level moisture can hold in place behind a weak boundary/lee trough on the plains. Monday and Tuesday are still looking to be the most active weather days, with both severe storm and hydrologic threats. Stronger west/northwest flow aloft will develop across the Central Rockies, and a backdoor cool front Sunday night should set the stage for ample low level moisture and increasing instability for Monday. That return southeasterly flow will also be more conducive to favorable shear profiles for severe storms. At the same time, we'll also maintain the plume of mid level Pacific moisture streaming in from the west, with 700-500 mb specific humidity greater than 4 g/kg and precipitable water values increasing to over 1 inch across most of the plains, and over one half inch in the mountains. Thus, storms that develop will be capable of producing locally heavy rainfall. We should mention there is considerable uncertainty with regard to low level instability due to potential for increased cloud cover, but something to watch over the coming days considering the favorable shear profile expected to be in place this first full week of June. The same could be said for Tuesday - which still looks favorable for active weather, but all depends on surface heating and low level moister/instability. Looking further ahead into next week, it could remain active - again depending on low level moisture/instability trends. West/northwest flow aloft will likely dominate, so any embedded short waves or days of stronger surface heating/destabilization will be of concern for locally severe storms. At this time, model ensembles favor shifting the strongest instability axis and higher threat of severe storms just to our south and southeast. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1224 AM MDT Fri Jun 3 2022 The biggest concern for this TAF period will be storms this afternoon. It seems likely that lightning and lower cloud bases will be within 5 miles of DEN at some point between 2030Z and 2300Z this afternoon. The main impact will be wind gusts from outflow boundaries with gusts potentially getting as high as 30 knots. The chance for reduced visibilities and low ceilings is much lower. Models seems to want to produce an outflow boundary from storms east of the terminals this evening with east or southeast winds pushing through DEN. Later this evening drainage winds will develop and winds will be light through the morning tomorrow. && .HYDROLOGY... Issued at 230 AM MDT Fri Jun 3 2022 There is a small risk flash flooding for the burn areas east of the Divide this afternoon with thunderstorms. Flow aloft will keep storms moving more quickly limiting the flash flood risk. The threat of flash flooding in the burn areas is quite low on Saturday with a drier and less unstable airmass. The same can be said in most areas for Sunday, although the Cameron Peak burn area could see a couple slightly stronger storms with a limited threat of flash flooding in the afternoon/early evening hours. There remains potential for stronger storms and locally heavier rainfall on Monday and Tuesday as both moisture and instability are expected to increase for those two days. That threat could also exist in the burn areas west of the Continental Divide. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Danielson SHORT TERM...Bowen LONG TERM...Barjenbruch AVIATION...Danielson HYDROLOGY...Bowen/Barjenbruch
Hazardous weather outlook, Jun 3, 3:11 AM MDT, 11 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 311 AM MDT Fri Jun 3 2022 COZ030>051-040915- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 311 AM MDT Fri Jun 3 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected today by the afternoon. Storms will form across the Front Range and transition east where they could become severe. Strong to severe storms could produce large hail and damaging winds into the evening hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered showers and thunderstorms can be expected most days, although there will be a propensity toward higher coverage and stronger storms for Monday and Tuesday. The stronger storms Saturday and Sunday afternoon and evening will mostly produce strong and gusty outflow winds. Some storms by Monday afternoon and evening may become severe. Recent burn areas in the mountains and foothills may also see a risk of flash flooding. That risk of strong to severe thunderstorms may remain in the area off and on through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 3 pm east of I-25.
In the hours before
Special weather statement, Jun 3, 12:39 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Denver CO
1239 PM MDT Fri Jun 3 2022
COZ035-038-031930-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
1239 PM MDT Fri Jun 3 2022
...A strong thunderstorm will impact portions of southeastern Larimer
County through 130 PM MDT...
At 1237 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pinewood Springs, or 21 miles southwest of Fort Collins, moving east
at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carter Lake and Pinewood Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Carter Lake or Pinewood Reservoir, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4039 10514 4026 10514 4026 10537 4040 10538
TIME...MOT...LOC 1837Z 276DEG 12KT 4032 10533
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MEIERThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 12:39 PM MDT | Special Weather Statement | BOU | Boulder | 51 min |
| Jun 3, 1:17 PM MDT | Areal Flood Advisory | BOU | Larimer | 118 min |
| Jun 3, 3:46 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 59 min |
| Jun 3, 4:45 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 45 min |
| Jun 3, 5:18 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 27 min |
| Jun 3, 5:26 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 31 min |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.